Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Pediatrics | News

Back to Health News

Stimulant Chewing Gum Can Be Dangerous for Kids

Last Updated: May 29, 2009.

 

Case report details how two packs sent 13-year-old to hospital

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Case report details how two packs sent 13-year-old to hospital.

THURSDAY, May 28 (HealthDay News) -- Stimulant chewing gum can be dangerous if used excessively by children and teens, warn doctors who wrote a case report about a teenage boy who was hospitalized after chewing a large amount of the caffeine-containing gum.

The case involved a 13-year-old Italian boy who was taken to hospital after his family noted he was agitated and aggressive, which wasn't typical for him. The boy also had abdominal discomfort, increased and painful urination, and prickling sensations in his legs.

Emergency department doctors found that the boy had a rapid heartbeat (147 beats per minute), rapid breathing (25 breaths per minute) and elevated blood pressure (145/90 mm Hg). His blood tests were normal and he tested negative for illicit drugs.

The boy spent the night in hospital without treatment and was discharged the following morning, with the only unusual symptom being a slow heartbeat (40 bpm). The doctors later learned that the boy had consumed two packets of stimulant chewing gum within a four-hour period. The two packs of gum contained a total of 320 milligrams of caffeine, slightly more than three regular cups of coffee.

The boy met the criteria for diagnosis of caffeine intoxication, said the doctors.

"Our patient…presumably had high caffeine sensitivity in view of his low habitual caffeine intake, so 320 mg was a substantial amount of caffeine," wrote Francesco Natale, of the Second University of Naples and Monaldi Hospital in Naples, and colleagues.

"It was unlikely that…other ingredients of the chewing gum played a part in this case, because their doses were low or they would induce different signs and symptoms from those found in our patient. The use of stimulant chewing gum should be considered in cases of caffeine intoxication. The risk of intoxication is high in children and teenagers in view of general caffeine-naivety, and the unrestricted sale of these substances," the authors concluded.

The case study appears in the May 30 issue of The Lancet.

More information

The Nemours Foundation has more about caffeine and children.

SOURCE: The Lancet, news release, May 28, 2009

Copyright © 2009 ScoutNews, LLC. All rights reserved.


Previous: Window for Stroke Treatment Opens Wider Next: Health Tip: Eating Out With a Diabetic Child

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.